NAION is the most common cause of acute visual loss in people aged over 50, resulting from non-inflammatory small vessel ischemic damage to the anterior portion of the optic nerve. The cause and pathogenesis of this disorder remains unclear [2, 3]. Symptoms was noticed over several hours to days and patients usually complained of acute, unilateral and painless visual loss . Neuroprotective drugs or agents acting on the disc edema are often included in the treatment of NAION, however, currently no therapy has been yet proved to be effective . Given the temporal relationship between chemotherapy and vision loss of the patient, we considered that the onset of NAION might be attributed to the intravenous chemotherapy. Because of a combination of drugs, it is difficult to identify the specific agent accounting for the followed vision loss. Ototoxicity represents a widely recognized form of cisplatin-induced neurotoxicity, also, visual impairment has been reported in several studies. Evidence from clinical and experimental studies revealed that cisplatin-based chemotherapy presented retinal toxicity [1, 5, 6]. Thus, we suspected that NAION of the patient was closely related to cisplatin. The ERG showed diminished a-wave and b-wave in the previous report on cisplatin ; however, abnormal outcomes of VEP and VF examinations were observed in our case report, not changed ERG. Since the toxic effect on retinal or optic nerve might result in irreversible vision loss, early detection of ocular toxicity and cessation of anti-cancer therapy are required. However, sometimes it is a trade-off for clinicians and patients between the risk of permanent visual damage and the effectiveness of anti-cancer therapy.
Neck mass constitutes the most common presenting symptom of patients with nasopharyngeal carcinoma (NPC) . Impaired vision as the initial presentation due to optic nerve involvement was rarely reported. Concomitant chemoradiotherapy and adjuvant chemotherapy were accepted as the standard in the treatment of patients with stage III and IV NPC [8, 9]. Neoadjuvant chemotherapy was currently reported to reduce local-regional recurrences and distant metastases . Fluorouracil and cisplatin are commonly used, and the major toxicities include myelo-suppression and vomiting. Ocular toxicities have not been widely recognized and are difficult to be detected, which might turn out to be severe and permanent. NPC has a favorable prognosis and, thanks to the advance in anti-cancer therapies the patients live a longer life. Vision represents an important part of life quality. Here we reported the case aimed at raising attention to chemotherapy-induced ocular toxicity in the treatment of NPC.
Chemotherapy-induced ocular toxic effects include eyelid inflammation, cataracts, glaucoma, conjunctivitis, dry eye or watery eye syndromes, keratitis, blurred vision and itchy eyes . Vision loss related to cisplatin, docetaxel and fluorine has been reported in several studies. Cisplatin-associated retinal toxicity was dose-dependent or unique to high doses, including blurred vision, color vision defects, and electroretinographic (ERG) changes. A patient received five cycles of cisplatin/gemcitabine (gemcitabine 1,250 mg/m2 on days 1, 8 and 15 and cisplatin 80 mg/m2 on day 8 monthly) treatment for lung cancer. Unfortunately, the patient was admitted to the emergency room complaining of acute blindness in his left eye. Fundus examination were normal in both eyes, and the MRI of the left optic nerve and orbit did not reveal any relevant findings. A diagnosis of left retrobulbar optic neuritis was made . A 55-year-old man planned to receive a 4-day continuous infusion of cisplatin at a dose of 25 mg/m2 daily as part of a chemotherapeutic salvage regimen for non-Hodgkin lymphoma. Inadvertently, the actual cisplatin dose was 100 mg/m2 daily for 4 days. Immediately after treatment, except anorexia, nausea and tinnitus, he developed bilateral decreased vision. The ERG showed diminished a-wave and missed b-wave . A clinical study of 52 patients determined the prevalence rates of 5-FU-associated ocular abnormalities . The results showed that the most common presentation was tearing (26.9%), followed by blurred vision (11.5%). After receiving 12 courses of intravenous 5-FU for metastatic breast cancer, a 72-year-old woman complained of a sudden visual loss. MRI (orbits and optic nerves) was normal and the discontinuation of anti-cancer agent resulted in the improvement of the vision. A deficiency of dihydropyrimidine dehydrogenase (DPD) was detected and it was considered that 5-FU was responsible for the visual loss, associated with DPD deficiency . A 53-year-old female received monthly intravenous infusion of docetaxel 100 mg/m2 for metastastic breast cancer, and 2 months later she complained of blurred vision in both eyes. Thus, docetaxel was replaced by Xeloda, and her vision improved .
Many diseases are manifested by visual acuity impairment including eye problems and systemic disorders, posing challenges to the etiological diagnosis. Based on the MRI images of the patient, we firstly ruled out the possibility of vision loss caused by orbital tumor invasion. On the first admission, the patient informed her history of hypertension and adequate blood pressure control was achieved with antihypertension medication. She did not complain of dizziness, headache and vomit when vision loss occurred. The prevalence of NAION, as a vascular disease, was considered to be associated with systemic disorders such as hypertension, diabetes mellitus and arteriosclerotic heart disease. However, none of them are reported to be firmly associated with NAION except diabetes mellitus . Due to sharp decrease of visual acuity, the patient consulted to ophthalmology clinic for etiological diagnosis and potential therapy. Glaucoma, cataracts, macular degeneration and other eye diseases were excluded and the right optic disk edema was observed by funduscopic examination, and a diagnosis of NAION was made with etiology unknown. Chemotherapy-induced NAION should be considered when patients receiving cancer chemotherapy suddenly developed vision loss. Most ophthalmic complications are readily reversible if recognized early. Dosage reduction or agent cessation could rescue patients from vision loss. However, if optic nerve or retinal was involved, patients might develop irreversible vision loss. Given the evidence from previous reports of chemotherapy-associated vision loss, we communicated with the patient about benefits and side effects of her chemotherapy before conducting the second cycle. After a discussion, a decision was made to receive two more cycles of induction chemotherapy for ensuring the efficiency of anti-cancer therapy. During the following two cycles of induction chemotherapy, the patient's vision was stably poor. An additional one month of radiation was included in her therapy schedule. Given cisplatin-associated ophthalmic complications, a targeted agent Nimotuzumab was recommended to combine with radiation, replacing chemotherapeutics. On finishing radiotherapy, she had not been treated with chemotherapy for 3 months and there was obvious improvement in the vision of her right eye. Induction chemotherapy plays an important role in the therapy of local advanced nasopharyngeal carcinoma, and presented here was one case of severe visual impairment induced by chemotherapy. It is warranted that cancer patients benefiting from chemotherapy simultaneously suffer from the risk of vision loss.
Although it has been reported that intravenous chemotherapy of cisplatin and docetaxel caused retinal toxicity, this is the first case in which intravenous administration of chemotherapy (TPF) for NPC induced NAION, enough causing irreversible vision loss. This reported case suggests that ophthalmic complications should be considered when patients receiving chemotherapy suddenly develop visual impairment. As soon as symptoms are recognized, the patient should be scheduled for a follow-up examination in ophthalmology clinic. Oncologists and ophthalmologists should work together for subsequent treatment.